Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 346, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 9, 2023, 1:53 PM CST for 7 counties in Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2023, 1:53 PM CST (19:53 UTC)
- Expired
- Dec 9, 2023, 2:28 PM CST
- In force
- 35 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, TN, Crockett County, TN, Gibson County, TN, Henderson County, TN, Henry County, TN, Madison County, TN, Weakley County, TN
The radar
The Paducah radar (KPAH), 124 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 11:35 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 11:26 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Dec 9, 11:26 AM CST, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1126 AM CST Sat Dec 9 2023 ...New AVIATION... .MESOSCALE UPDATE FOR SEVERE WEATHER... Issued at 1109 AM CST Sat Dec 9 2023 A 100-kt 500 mb jet streak is located over the OH Valley with the Mid-South in the right entrance region. This is likely contributing to the enhanced lift along the surface front and strong thunderstorms north of I-40. This is also enhancing deep- layer shear that will help organized storms through this evening. Seasonably warm temperatures are already in place across the region with readings in the 60s while further warm advection and diabatic heating should warm temperatures another few degrees. MLCAPE (instability) is on the order of 1000-1500 J/kg in the warm sector which is plenty of fuel for thunderstorms in this regime. Convection is ongoing along the surface cold front remains subsevere currently, though wind gusts to 40 mph are certainly possible (36 mph observed at the Blytheville ASOS). These storms are also exhibiting significant vertical side-lobe contamination due to the strong ambient flow and highly-tilted storms. Storm mode is currently disorganized across the scope with one discrete cell moving through Gibson County. We'll likely see additional cells fit this bill over the next several hours with storms generally lining up in the vicinity of the cold front. Damaging wind will be a primary concern though cold temperatures aloft will contribute to a large hail threat as well (especially within the discrete storms). In addition, strong vertical wind shear in the low-levels has increased effective SRH up to 200 m2/s2. This suggests a tornadic threat with some of these storms, either via mesocyclone or QLCS mesovortex. Fortunately, the Significant Tornado Parameter tops out around 1 throughout the afternoon, suggesting a limited threat for strong (EF2+) tornadoes. The one plus regarding the wind field is that low-level winds have already veer to the SSW in most areas, so SRH isn't expected to increase too much this afternoon. Finally, locally heavy rainfall will be possible in areas where storms train. This could result in minor flooding issues, especially in urban areas (fallen leaves potentially clogging drains). We're likely to have a watch issued in the near future. MJ && .SYNOPSIS... Issued at 348 AM CST Sat Dec 9 2023 Severe thunderstorm chances will begin this afternoon with primary threats including damaging winds and hail. Heavy rainfall is also a concern and could result in localized flooding. By this evening, precipitation chances will come to a close as cooler, drier weather sets in across the area through at least middle next week. && .DISCUSSION... (Today through Friday) Issued at 348 AM CST Sat Dec 9 2023 The severe weather potential today remains the main weather story of our forecast. Most of our area remains under a Slight Risk with a few counties in NE Arkansas and the Missouri Bootheel under a Marginal Risk for severe weather. A deep longwave trough with an attached closed low pressure system currently over Minnesota and a persistent cold front continue to push east towards the Mid-South. Gulf moisture and strong southerly winds continue to increase our dew points and theta-e values creating a more favorable environment to support today's severe weather. Current radar indicates a few lines of showers and thunderstorms mainly over NE Arkansas and W Tennessee. Several sites are reporting sustained winds around 10-15 kts, gusting up to 25 kts out ahead of our aforementioned cold front. WWA supported shower and thunderstorm chances will continue across our CWA through the morning hours. Severe thunderstorm chances increase for areas mainly south of I-40 as we head into the afternoon hours. Current CAMs indicate SB CAPE values around 1500-1800 J/Kg, mid-level lapse rates 7 C/km, and bulk shear values up to 60 kts. If dew points remain on an increasing trend, supporting these severe parameters, damaging winds and hail will be likely this afternoon as linear thunderstorms move across the Mid-South. An interesting thing to note/look at is as our CAPE values increase, our hodographs straighten out, creating a not so great environment for tornado potential, though a few tornadoes can not be ruled out at this time. Heavy rainfall concerns also exist today as PWATS are up to 1.25 inches across the Mid-South. Small streams and drainage ditches may quickly become aggravated from heavy rains, resulting in flooding of localized areas. Showers and thunderstorm chances will continue through around noon tomorrow, though the severe threat should drop out around 8 tonight. As we move past our main weather story today, zonal flow aloft and a surface high pressure quickly move in bringing dry, cooler weather across our area. Temperatures will decrease and winds will fall back to normal behind the aforementioned cold front creating a pleasant weather week. Tomorrow will be pretty chilly with many areas struggling to move out of the 40s. Temperatures over the rest of the week will moderate into the low 50s to low 60s. AEH && .AVIATION... (18Z TAFS) Issued at 1116 AM CST Sat Dec 9 2023 Cold front about to cross the Mississippi River in west Tennessee with a secondary boundary over portions of central and western Arkansas. Ahead of cold front, line of thunderstorms will move across west Tennessee and north Mississippi this afternoon. IFR ceilings will cover areas of the Mid-South ahead of the front. Behind the front, showers and isolated thunderstorms are possible with ceilings improving to VFR levels. Precipitation will end as drier air moves into region. Winds will shift from the south to the northwest as cold front moves through. Wind speeds will be between 10 and 15 knots with higher gusts for much of the forecast period. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...AEH AVIATION...ARS
In the hours before
Special weather statement, Dec 9, 12:31 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
1231 PM CST Sat Dec 9 2023
TNZ019-048-050-051-091900-
Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-
1231 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CROCKETT...SOUTHEASTERN
DYER...SOUTHEASTERN LAUDERDALE AND NORTHERN HAYWOOD COUNTIES THROUGH
100 PM CST...
At 1231 PM CST, Doppler radar was tracking a strong thunderstorm near
Ripley, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ripley, Alamo, Halls, Chestnut Bluff, Nutbush, Forked Deer, Henning,
Maury City, Friendship, Gates, Hawkinsville, Dryhill, Frog Jump,
Flippin, Maury Junction, Curve, Dog Hill, Brims Corner, Tibbs, and
Durhamville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.
&&
LAT...LON 3574 8910 3562 8958 3574 8965 3597 8925
TIME...MOT...LOC 1831Z 241DEG 40KT 3570 8955
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MJLocal storm report, Dec 9, 12:38 PM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1238 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM Tstm Wnd Dmg 1 N Rutherford 36.14N 88.99W
12/09/2023 Gibson TN Trained Spotter
Significant damage to the fire station north
of Rutherford.
&&
MJSpecial weather statement, Dec 9, 12:56 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
1256 PM CST Sat Dec 9 2023
TNZ004-022-091930-
Benton TN-Henry TN-
1256 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BENTON AND CENTRAL
HENRY COUNTIES THROUGH 130 PM CST...
At 1256 PM CST, Doppler radar was tracking a strong thunderstorm near
Paris, moving east at 65 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Paris, Paris Landing State Park, Springville, Big Sandy, Haigler
Ridge, Manleyville, Old Springville, Buchanan, India, Sunnyside,
Spring Creek, Porter Court, Pine Hill, and Big Sandy Unit Tennessee
National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.
&&
LAT...LON 3617 8827 3634 8835 3650 8814 3650 8806
3647 8805 3645 8806 3644 8806 3643 8804
3637 8800 3634 8797 3633 8797 3631 8795
3627 8795
TIME...MOT...LOC 1856Z 249DEG 55KT 3629 8822
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DNMSpecial weather statement, Dec 9, 12:59 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
1259 PM CST Sat Dec 9 2023
ARZ049-058-091930-
Phillips AR-Lee AR-
1259 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LEE AND NORTHERN
PHILLIPS COUNTIES THROUGH 130 PM CST...
At 1259 PM CST, Doppler radar was tracking a strong thunderstorm near
Marvell, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marianna, Marvell, St Francis National Park, Helena-West Helena,
Lexa, Rondo, Watkins Corner, Lagrange, Jeffersonville, Haleside,
Quarles, Wycamp, Latour, Turkey Scratch, Vineyard, Cypress Corner,
Poplar Grove, Big Creek Corner, Barton, and Kindall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for eastern
Arkansas...and northwestern Mississippi.
&&
LAT...LON 3463 9105 3482 9065 3469 9057 3466 9059
3464 9058 3464 9056 3465 9055 3463 9054
3463 9059 3461 9059 3457 9055 3444 9100
3447 9101 3447 9105
TIME...MOT...LOC 1859Z 245DEG 35KT 3455 9099
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DKJSpecial weather statement, Dec 9, 1:12 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
112 PM CST Sat Dec 9 2023
TNZ048>051-091945-
Tipton TN-Crockett TN-Lauderdale TN-Haywood TN-
112 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CROCKETT...
NORTHEASTERN TIPTON...SOUTHEASTERN LAUDERDALE AND CENTRAL HAYWOOD
COUNTIES THROUGH 145 PM CST...
At 112 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles south of Nutbush, or 10 miles east of Covington, moving
northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brownsville, Bells, Chestnut Bluff, Nutbush, Belle Eagle, Holly
Grove, Forked Deer, Maury City, Allens, Christmasville, Jones, Frog
Jump, Turnpike, Cotton Lake, Dog Hill, Orysa, Rudolph, Brims Corner,
Tibbs, and Durhamville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west
Tennessee.
&&
LAT...LON 3568 8905 3568 8906 3569 8907 3561 8907
3548 8952 3562 8960 3589 8931 3589 8928
3591 8926
TIME...MOT...LOC 1912Z 240DEG 43KT 3559 8946
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
SchlessigerLocal storm report, Dec 9, 1:45 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
145 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Hail Milan 35.92N 88.76W
12/09/2023 E1.75 inch Gibson TN Public
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 1:24 PM CST | Tornado Warning | MEG | DeSoto, Tate, Tunica | 51 min |
| Dec 9, 2:04 PM CST | Special Weather Statement | MEG | Coahoma | 26 min |
| Dec 9, 2:08 PM CST | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 34 min |
| Dec 9, 2:16 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 44 min |
| Dec 9, 2:27 PM CST | Tornado Warning | MEG | Coahoma, Quitman, Tunica | 19 min |
| Dec 9, 2:32 PM CST | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 43 min |
| Dec 9, 2:45 PM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 45 min |
| Dec 9, 3:04 PM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tate | 41 min |
| Dec 9, 3:14 PM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 46 min |
| Dec 9, 3:23 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 52 min |
| Dec 9, 3:47 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 43 min |
| Dec 9, 3:52 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 53 min |
| Dec 9, 3:53 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Quitman, Tallahatchie, Yalobusha | 52 min |
| Dec 9, 4:04 PM CST | Tornado Warning | MEG | Alcorn, Tippah | 21 min |
| Dec 9, 4:08 PM CST | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Lee, Marshall, Pontotoc, Tippah and 1 more | 52 min |
| Dec 9, 4:12 PM CST | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 48 min |
| Dec 9, 4:33 PM CST | Special Weather Statement | MEG | Alcorn | 42 min |
| Dec 9, 4:37 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Panola, Pontotoc, Union, Yalobusha | 38 min |
| Dec 9, 4:51 PM CST | Special Weather Statement | MEG | Prentiss, Tippah, Union | 24 min |
| Dec 9, 4:56 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc, Yalobusha | 49 min |
| Dec 9, 5:07 PM CST | Severe Thunderstorm Warning | MEG | Lee, Prentiss, Union | 53 min |
| Dec 9, 5:08 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Lee, Pontotoc, Union | 52 min |
| Dec 9, 5:32 PM CST | Special Weather Statement | MEG | Tishomingo | 28 min |
| Dec 9, 5:42 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Lee, Pontotoc | 33 min |
| Dec 9, 5:54 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 51 min |
| Dec 9, 3:31 AM CST | Special Weather Statement | MEG | Shelby | 14 min |
| Dec 9, 4:12 AM CST | Special Weather Statement | MEG | Fayette | 33 min |
| Dec 9, 4:25 AM CST | Special Weather Statement | MEG | Haywood | 35 min |
| Dec 9, 10:28 AM CST | Special Weather Statement | MEG | Lauderdale | 32 min |
| Dec 9, 10:51 AM CST | Special Weather Statement | MEG | Dyer | 24 min |
| Dec 9, 11:12 AM CST | Special Weather Statement | MEG | Dyer, Obion | 33 min |
| Dec 9, 11:24 AM CST | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Obion, Weakley | 51 min |
| Dec 9, 11:30 AM CST | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Lauderdale, Obion | 45 min |
| Dec 9, 11:44 AM CST | Tornado Warning | MEG | Gibson, Henry, Obion, Weakley | 46 min |
| Dec 9, 12:08 PM CST | Severe Thunderstorm Warning | MEG | Benton, Gibson, Henry, Weakley | 52 min |
| Dec 9, 12:22 PM CST | Tornado Warning | MEG | Henry, Weakley | 14 min |
| Dec 9, 12:31 PM CST | Special Weather Statement | MEG | Crockett | 29 min |
| Dec 9, 12:37 PM CST | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale | 38 min |
| Dec 9, 12:42 PM CST | Tornado Warning | MEG | Crockett, Gibson, Haywood, Lauderdale | 20 min |
| Dec 9, 12:56 PM CST | Special Weather Statement | MEG | Henry | 34 min |
| Dec 9, 1:10 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Weakley | 50 min |
| Dec 9, 1:12 PM CST | Special Weather Statement | MEG | Haywood | 33 min |
| Dec 9, 1:19 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Gibson, Haywood, Madison | 41 min |
| Dec 9, 1:30 PM CST | Tornado Warning | MEG | Carroll, Gibson | 20 min |
| Dec 9, 1:52 PM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 38 min |
| Dec 9, 2:18 PM CST | Tornado Warning | MEG | Benton, Carroll, Decatur, Henderson, Madison | 42 min |
| Dec 9, 2:22 PM CST | Severe Thunderstorm Warning | MEG | Benton | 20 min |
| Dec 9, 3:01 PM CST | Special Weather Statement | MEG | Fayette, Hardeman | 29 min |
| Dec 9, 3:07 PM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henderson | 39 min |
| Dec 9, 3:13 PM CST | Special Weather Statement | MEG | Henderson | 32 min |
| Dec 9, 3:30 PM CST | Special Weather Statement | MEG | Chester, Hardeman | 30 min |
| Dec 9, 3:45 PM CST | Special Weather Statement | MEG | Henderson | 30 min |
| Dec 9, 4:02 PM CST | Special Weather Statement | MEG | Chester | 28 min |
| Dec 9, 5:29 PM CST | Severe Thunderstorm Warning | MEG | Hardin | 16 min |
| Dec 9, 7:28 AM CST | Special Weather Statement | MEG | Poinsett | 17 min |
| Dec 9, 7:35 AM CST | Special Weather Statement | MEG | Craighead | 25 min |
| Dec 9, 7:46 AM CST | Special Weather Statement | MEG | Craighead | 29 min |
| Dec 9, 8:03 AM CST | Special Weather Statement | MEG | Greene | 27 min |
| Dec 9, 8:04 AM CST | Special Weather Statement | MEG | Craighead | 26 min |
| Dec 9, 8:29 AM CST | Special Weather Statement | MEG | Clay | 31 min |
| Dec 9, 9:10 AM CST | Special Weather Statement | MEG | Poinsett | 35 min |
| Dec 9, 9:33 AM CST | Special Weather Statement | MEG | Craighead | 27 min |
| Dec 9, 10:02 AM CST | Special Weather Statement | MEG | Mississippi | 28 min |
| Dec 9, 12:59 PM CST | Special Weather Statement | MEG | Lee | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.